Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Victim of Accidental Needle Stick:What about meds?
Jun 3, 2005

I am a victim of a accidental needle stick in a prominent hospital. I am a housekeeper, and it was in the waste can, instead of the needle hopper, along with several other needles, and I got stuck in the leg, right into a vein. I was encouraged to take Combivir, but I have had some very disturbing side effects, such as extreme fatigue, increased depression, and darkened urine. I have kept in contact about these symptoms with the occupational health nurse, and decided to stop this medication. What are truly my risks of getting HIV from this needle stick, and do you think I made the right decision about stopping the meds? Do you think the risk is really that high? I already feel like a victim of something that shouldn't have happened, and I really don't feel healthy when I take this medication. Also, the medical staff at Occ Health have told me that Combivir prevents HIV in needle stick victims, but is this true? If I have already been infected, would it really help? I thought Combivir just decreases your chances of developing Aids if you have HIV. Please, help me get some answers! Thankyou! Sincerely, Anita

Response from Dr. Wohl

Dear Anita,

The risk of transmission via a needle stick from an HIV infected patient to a health care worker is generally low at about 1 in 300. That said, the risk can be somewhat higher if the needle was thick and hollow and penetrated deeply, if the blood was fresh and from a person with a high level of virus in the blood.

Combivir can prevent actual infection if taken soon after the injury. The optimal duration of treatment with HIV drugs after an exposure is not known. It may be days or weeks. The recommended duration is 4 weeks but a few days may also provide benefit. If you were feeling very sick from the medication, then you had no choice but to stop it.

If you have been off of the Combivir for a few days, the best course may be to just wait and see. Your risk is fairly low and you can get HIV tests over then next few weeks to show you were not infected.

If you do get ill with a rash or flu-like illness, let your occupational health providers know as these can be signs of acute HIV infection. OF course, until the final test for HIV (in about 3 months) comes back negative, you have to practice safe sex.

I know you are worried and I understand that. I was stuck while recapping a needle (foolish) as a resident while working in Tanzania. I did not get HIV-infected. Try to keep in mind that the risk is low and that the blood may not hav ebeen from someone with HIV at all. Plus even if it was the few days of Combivir you took probably helped.

Good luck.

DW



Previous
High cd4 counts Asplenic - Worried
Next
hi doctor...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement